Alert archive / Mississippi / Flash Flood Warnings in 2014

Flash Flood Warning 50, NWS Memphis, TN

June 9, 20147 counties in Mississippi; McNairy County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jun 9, 2014, 1:51 AM CDT for 7 counties in Mississippi; McNairy County, Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2014, 1:51 AM CDT (06:51 UTC)
Expired
Jun 9, 2014, 4:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Alcorn County, MS, Benton County, MS, DeSoto County, MS, Marshall County, MS, Prentiss County, MS, Tate County, MS, Tippah County, MS, McNairy County, TN

The radar

The Memphis radar (KNQA), 90 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 2:00 AM CDTFLASH FLOODMichigan City, MSFLOODING IN NORTHERN BENTON COUNTY
Jun 9, 2:00 AM CDTFLASH FLOODRipley, MSSEVERAL ROADS WASHED OUT AROUND TIPPAH COUNTY NEAR WALNUTM AND RIPLEY
Jun 9, 4:30 AM CDTFLASH FLOOD2 N Ripley, MSSEVERAL COUNTY ROADS ACROSS COUNTY FLOODED AND BALLFIELD IN FALKNER HAD DEEP WATER FOR A PERIOD TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 6.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2014-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2014-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
440 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

277 
WGUS54 KMEG 090651
FFWMEG
MSC003-009-033-093-117-137-139-TNC109-090945-
/O.NEW.KMEG.FF.W.0050.140609T0651Z-140609T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
151 AM CDT MON JUN 9 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  EASTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...
  EXTREME SOUTHERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 445 AM CDT

* AT 151 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORINTH...
  RIPLEY...HOLLY SPRINGS AND WALL DOXEY STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3471 8838 3455 8975 3456 8980 3478 8999
      3478 8972 3497 8972 3501 8838 3499 8837

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 1:26 AM CDT, 25 minutes earlier.

Area forecast discussion, Jun 9, 1:26 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
126 AM CDT MON JUN 9 2014

.UPDATE...

UPDATED TO EXTEND SEVERE THUNDERSTORM WATCH 265 NORTH AND EAST
THROUGH 4 AM CDT.

&&

.DISCUSSION...

A LINE ECHO WAVE PATTERN (LEWP) HAS DEVELOPED WITH SQUALL LINE
CURRENTLY POSITIONED JUST EAST OF THE MISSISSIPPI RIVER. THIS LINE
WILL MOVE EAST ACROSS NORTH MISSISSIPPI OVER THE NEXT SEVERAL
HOURS AND POSE A SEVERE WEATHER THREAT. ADDITIONAL SUPERCELL
THUNDERSTORMS WILL DEVELOP IN ADVANCE OF THE LINE ACROSS NORTH
MISSISSIPPI. THESE THUNDERSTORMS MAY POSE A THREAT FOR DAMAGING
WINDS...LARGE HAIL...AND TORNADOES. THIS SEVERE WEATHER THREAT
WILL PERSIST THROUGH THE PRE DAWN HOURS. THE GREATEST TORNADO
THREAT SHOULD EXIST WITH SUPERCELLS IN ADVANCE OF THE LINE AS WELL
AS STORMS NEAR OR CROSSING A WARM FRONTAL BOUNDARY STRETCHED
ACROSS FAR NORTH MISSISSIPPI AT THIS TIME. THIS THREAT MAY LIFT
NORTHWARD TOWARDS FAR SOUTHERN TENNESSEE OVER THE NEXT COUPLE OF
HOURS.

UPDATED ZONES...GRIDS...AND HAZARDS WILL BE OUT SHORTLY.

JLH

&&

.PREV DISCUSSION... /ISSUED 958 PM CDT SUN JUN 8 2014/

UPDATE...

AN UPPER LEVEL SHORTWAVE CONTINUES TO SET OFF SHOWERS AND
THUNDERSTORMS ACROSS ARKANSAS...NORTHERN LOUISIANA AND PORTIONS OF
WESTERN MISSISSIPPI. THIS ACTIVITY WILL CONTINUE TO PUSH EAST
OVERNIGHT AS A WARM FRONT...LOCATED FROM COAHOMA COUNTY TO MONROE
COUNTY MISSISSIPPI...BEGINS TO LIFT NORTHWARD. THERE IS A SMALL
CHANCE SOME STORMS COULD BECOME SEVERE NEAR THIS BOUNDARY THUS THE
REASONING FOR THE SEVERE THUNDERSTORM WATCH. HAVE ALREADY ADJUSTED
POPS UPWARD TO ACCOUNT FOR THE NUMEROUS SHOWERS WITH A FEW
EMBEDDED THUNDERSTORMS THAT IS PUSHING ACROSS EASTERN ARKANSAS AND
INTO WEST TENNESSEE. REST OF FORECAST LOOKS GOOD.

KRM

&&

.PREV DISCUSSION... /ISSUED 407 PM CDT SUN JUN 8 2014/

UPPER LEVEL SHORT WAVE WILL MOVE INTO THE AREA TONIGHT BRINGING
SOME RAIN AND THEN AN UPPER LEVEL LOW AND SURFACE LOW MOVE CLOSER
TO THE MID-SOUTH WHICH WILL BRING SOME HEAVY RAIN TO THE MID-SOUTH
MONDAY AND TUESDAY. HAVE ISSUED A FLASH FLOOD WATCH FOR THE HEAVY
RAIN. SOME AREAS MAY SEE 4 INCHES. MOST AREAS WILL SEE BETWEEN 2
TO 3 INCHES BY TUESDAY EVENING.

THE BEGINNING OF THE WEEK WILL BE SIMILAR TO THE LAST COUPLE OF
DAYS WITH CONVECTION ACROSS THE MID-SOUTH AND SOME SEVERE WEATHER
POSSIBLE...ESPECIALLY ON MONDAY.

THE UPPER LEVEL LOW MOVES ACROSS THE MID-SOUTH ON TUESDAY EVENING.
HOWEVER...THE LATER HALF OF THE WEEK WILL CONTINUE TO BE
UNSETTLED AS SOME UPPER LEVEL WAVES MOVE THROUGH THE MID-SOUTH.

TLSJR

&&

.AVIATION...

06Z TAF CYCLE

A WARM FRONT WILL LIFT THROUGH THE REGION LATE TONIGHT AND MONDAY
MORNING. NUMEROUS SHRAS WITH EMBEDDED TSRAS WILL DEVELOP OVER THE
NEXT FEW HOURS AND CONTINUE THROUGH MUCH OF THE NIGHT BEFORE
TAPERING OFF TOWARD MORNING. EXPECT ANOTHER ROUND LATER MONDAY
AFTERNOON INTO MONDAY EVENING.

CONDITIONS WILL GRADUALLY DETERIORATE TO MVFR LATER TONIGHT WITH
LOCAL IFR CONDS. CONDS WILL GRADUALLY IMPROVE LATER MONDAY MORNING
BEFORE DETERIORATING ONCE AGAIN BY MONDAY EVENING WITH THE NEXT
ROUND OF SHRAS/TSRAS.

WINDS TONIGHT AND MONDAY MORNING WILL GRADUALLY VEER FROM THE
EAST...SE AND EVENTUALLY S/SW BY MON AFTN.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR BENTON TN-CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jun 9, 1:32 AM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
132 AM CDT MON JUN 9 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-100845-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
132 AM CDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT THROUGH SUNRISE MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH
MISSISSIPPI AND FAR SOUTHERN WEST TENNESSEE THROUGH SUNRISE.
SUPERCELLS WILL CONTINUE TO DEVELOP IN ADVANCE OF A SQUALL LINE
MOVING EAST ACROSS THE AREA. THERE WILL BE THE POTENTIAL FOR
DAMAGING WINDS...LARGE HAIL...AND TORNADOES.

IN ADDITION...HEAVY RAINFALL ACROSS THE MID SOUTH MAY RESULT IN
FLASH FLOODING THROUGH SUNRISE...WITH LOCALLY SEVERAL INCHES OF
ADDITIONAL RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
IMPACT THE FORECAST AREA THROUGH THE FIRST HALF OF NEXT WEEK.
THERE WILL LIKELY BE A CONTINUED THREAT FOR ADDITIONAL SEVERE
STORMS AND FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NEEDED THROUGH SUNRISE ACROSS SOUTHERN
PORTIONS OF THE MID SOUTH. ADDITIONAL SPOTTER ACTIVATION MAY BE
NEEDED LATER TODAY AND OVER THE NEXT COUPLE OF DAYS DUE TO THE
CONTINUED THREAT FOR SEVERE STORMS AND FLOODING. STORM
SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT OFFICIALS
ARE URGED TO REPORT ANY WIND DAMAGE...LARGE HAIL...TORNADOES...OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 11:52 PM CDTFlash Flood WarningMEGDeSoto3 hr
Jun 9, 12:29 AM CDTSevere Thunderstorm WarningMEGBenton, Marshall46 min
Jun 9, 1:01 AM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Tate44 min
Jun 9, 1:10 AM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Tate50 min
Jun 9, 1:17 AM CDTTornado WarningMEGBenton, Lafayette, Marshall, Union18 min
Jun 9, 1:28 AM CDTSevere Thunderstorm WarningMEGLafayette, Panola47 min
Jun 9, 1:45 AM CDTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Panola, Tate, Union45 min
Jun 9, 3:16 AM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo29 min
Jun 9, 4:45 AM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 3 more4 hr
Jun 9, 12:29 PM CDTRiver Flood WarningMEGMonroe3 days
Jun 9, 12:29 PM CDTRiver Flood WarningMEGMonroe58 hr
Jun 9, 12:29 PM CDTRiver Flood WarningMEGLowndes, Monroe3 days
Jun 9, 4:30 PM CDTSevere Thunderstorm WarningMEGPanola, Quitman, Tallahatchie, Yalobusha45 min
Jun 9, 4:44 PM CDTSevere Thunderstorm WarningMEGPanola31 min
Jun 9, 4:52 PM CDTFlash Flood WarningMEGLafayette, Marshall, Panola, Tate3 hr
Jun 9, 5:02 PM CDTTornado WarningMEGLafayette43 min
Jun 9, 5:46 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw44 min
Jun 9, 5:57 PM CDTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Tippah, Union48 min
Jun 9, 6:30 PM CDTSevere Thunderstorm WarningMEGChickasaw, Lee, Monroe, Pontotoc, Tippah, Union45 min
Jun 9, 6:53 PM CDTFlash Flood WarningMEGBenton, Tippah3 hr
Jun 9, 5:24 PM CDTSevere Thunderstorm WarningMEGCrockett, Haywood, Lauderdale, Tipton26 min

Nearby

Flash Flood Warnings in Mississippi, 2014Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.